Texas, 2022

Drought in Texas, July 1 to 31, 2022

July 1 to 31, 2022 · NWS AMA · 16 events in 16 counties and zones

During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July. Irrigated corn was doing well but well behind schedule. Winter wheat harvest ended with yields well below normal. Rangeland and pasture conditions continued to be poor with an increase in cattle continuing to be sold, well above past years, as supplemental feeding becomes expensive when cattle should be grazing natural grasslands. A couple of wildfires in the Texas occurred during the month of July due to the drought conditions as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 30, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1242 AM CDT Fri Jul 1 2022

.AVIATION...
VFR conditions expected for the 06Z TAF period. Cold front is
moving south through the TX Panhandle and by 07-08Z, all sites
will have northerly winds behind the passing cold fronts at 10-20
kts. Winds will stay out of the north before shifting back to
south and southeasterly between 21Z and 02Z Saturday with wind
speeds of 10-20 kts. VCTS conditions possible at all TAF sites.
Specific of timing of potential thunderstorms will be addressed in
next TAF issuance.

Meccariello

&&

PREV DISCUSSION... /Issued 244 PM CDT Thu Jun 30 2022/

SHORT TERM...Today through Friday Night...

Visible satellite shows cu forming in the southern TX Panhandle
this afternoon. It also shows the clouds intensifying in NM over
the mountains. With westerly flow aloft, the clouds, turning into
thunderstorms, will have a chance at making it to the northwest
Panhandles this evening. At the surface, observations show a low
pressure center in the northwest Panhandles this afternoon and a
cold front up in central KS/CO. The front should arrive in the
northern Panhandles later this evening and push perhaps to
Amarillo by early morning. The front will retreat during the day
Friday. Where it ends up will dictate where storms coming off the
mountains tomorrow will cross the northwestern Panhandles.
Forecast soundings are a bit onion like for tomorrow, which means
there is some potential for storms to produce severe winds. This
potential will need to be monitored closely tomorrow. Not all CAMs
agree on storms crossing the Panhandles, but many do so precip
chances remain around 50-60 percent in the far northwest. Temps
for the rest of the Panhandles will be in the mid to upper 90s
with Palo Duro Canyon reaching around 100 degrees thanks to
southerly flow at the surface.

Beat

LONG TERM (Saturday through Wednesday)...

Overall, the long term is active with several rounds of
shower/thunderstorm potential essentially every day. These will be
our typical summertime activity with slow moving unorganized
clusters of storms. Pinpointing these exact locations will be
difficult for not only rain chances but severe weather chances as
well. On most days the west and north will be favored for
precipitation. The main threat with any storms would be damaging
wind gusts if they collapse. Otherwise, near normal temperatures
are expected so it will be hot through early July with mid to
upper 90s common. That said, a few locations could reach the
triple digits around 100-102. Lastly, since its the holiday
weekend, we will have increased outdoor activity with potential
fireworks, so care should be taken to prevent any fire starts.

An H5 high will park itself over the southeastern CONUS through
most of the extended. This will place the Panhandles under
southwesterly to zonal flow nearly every day. Forecast soundings
show a relatively dry column, weak lapse rates, and overall weak
flow in the wind field. In this type of pattern, storms will be
very unorganized and updrafts will have difficulties maintaining.
Very little instability will be available as well. However, given
the inverted-v temperature profiles, this will allow for rapid
cooling via evaporation through the dry layer which could lead
damaging wind gusts from a downburst. When and where this occurs
will be difficult to forecast in addition to the rainfall in
general. A lot of areas could use the rainfall, so we are hoping
these precipitation chances increase, but given the weak flow
pattern its going to be difficult to get any widespread rainfall
through extended forecast.

Guerrero

AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

29/2
Hazardous weather outlook, Jun 30, 1:44 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
244 PM CDT Thu Jun 30 2022

OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
244 PM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening across the far northwest
sections of the Oklahoma and Texas Panhandles. Any storms that
develop are expected to remain below severe levels at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Friday afternoon through Sunday evening, and then
again Tuesday afternoon through Wednesday. The probability of
widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 30, 7:57 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 PM CDT Thu Jun 30 2022

OKZ001-TXZ001-010300-
Cimarron OK-Dallam TX-
857 PM CDT Thu Jun 30 2022

...Strong thunderstorms will impact portions of Cimarron and
northwestern Dallam Counties through 1000 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kenton to 10 miles west of
Wheeless to 3 miles north of Clayton Lake State Park. Movement was
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10235 3649 10234 3633 10304 3650 10304
      3650 10300 3697 10300 3700 10298
TIME...MOT...LOC 0156Z 314DEG 17KT 3698 10290 3677 10307 3663 10332

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Dallam

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Dallam County began the month of July with Exceptional Drought (D4) conditions across the far west, with Extreme Drought (D3) across the western half, and portions of the far north and northeast. The central and southeast portions of the county were in Severe Drought (D2) to start off the month. Overall, Dallam County received about 3 to 6 for a majority of the county during the month of July. The small area of Exceptional Drought conditions improved to Extreme Drought due to 1.5 to 2.5 across a majority of the county on July 12. The Extreme Drought only existed across the western portions of the county by mid month while the remainder of the county remained in Severe Drought. The remainder of the rainfall for the month generally fell during the July 29-31 rainfall event, which put almost all of Dallam County in Severe Drought, except for a small sliver in the west remaining Extreme Drought.

Drought, Sherman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sherman County was in Extreme Drought (D3) across the west and south central portion of the county at the beginning of July and Severe Drought (D2) for the remainder of the area. Much of the western portions of the county received 3 to 6 with even a small area of up to 8 of rainfall. A good third of the rainfall in the west fell during the first half of the month with drought conditions improving to Severe Drought across the entire county. A dry spell occurred for the second half of the month with the areas across the eastern half of the county declining to Extreme Drought until the 3 day rainfall event at the end of the month, which left the entire county back in Severe Drought to end July.

Drought, Hansford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Hansford County began the month of July in Severe Drought (D2) across the northwest two-thirds of the county, while the southeast one-third was in Moderate Drought (D1). Small amounts of rainfall fell across the county leaving conditions the same until mid-month when conditions worsened to severe drought across the entire county. Most of the rainfall for Hansford County fell at the end of the month, therefore drought conditions continued to degraded to Extreme Drought (D3) across a majority of the county by the last week in July. However, about 1 to 2 fell across the county over July 29-31 and the drought conditions improved to severe drought to end the month.

Drought, Lipscomb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Most of Lipscomb County started the month of July in Moderate Drought (D1) conditions, except for the northwest portion that was in Severe Drought (D2). Despite receiving 2 to 4 across most of the county and an area of 4 to 6 across the northwest through the month of July, the drought condition worsened by mid-month to Severe Drought across the entire county and remained at this state through the end of the month.

Drought, Hartley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The far western sliver of Hartley County began the month of July in Exceptional Drought (D4), while the remainder of the western two-thirds of the county is in Extreme Drought (D3) and eastern third of the county is in Severe Drought (D2). The first half of the month the county received minimal precipitation with worsening drought conditions and an expansion of the exceptional drought eastward filling in the western third of the county. The remainder of the drought conditions across the county did not change from the beginning of the month. July 12th Hartley County received 1 to 3 of rainfall across the west and northwest, which led to complete improvement of the exceptional drought. Another event at the end of the month led to several days of rainfall and a total of 2 to 4 across the county, helping to lead to over 150% and above of normal value. This final event led to Hartley County ending the month in overall improvement to Severe Drought across the entire county.

Drought, Moore

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Moore County begins the month with three separate drought classifications. Extreme Drought (D3) across the north central, Severe Drought (D2) portions of the north and east, and Moderate Drought (D1) to fill in the remainder of the county. Extreme Drought conditions were improved during the first two weeks of July with just a small amount of rainfall, less than an inch over the first two weeks. Total rainfall across Moore County for the month was about 2 to 5, with a majority of this falling at the end of the month across the south and southwest. Drought conditions across the county ended the month of July where a small sliver of Extreme Drought improved across the far southwest. The entire Moore County ended the month in Severe Drought.

Drought, Hutchinson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Hutchinson County started the month of July with mostly Moderate Drought (D1) and a small area of Abnormally Dry (D0) across the southeast. The county received generally less than 3 of rainfall for the month, which is around or slightly below normal. Therefore the drought conditions by mid-month degraded across much of the county to Severe Drought. By the end of the month, the entire county was under Severe Drought conditions.

Drought, Hemphill

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Hemphill County started the month in mostly Abnormally Dry (D0) conditions. For most of the county, the rainfall was below normal with drought conditions worsening to Moderate Drought (D1) and a sliver of Severe Drought (D2) across the far north central portion of the county. In the last few days of the month, conditions improved across the east to Abnormally Dry due to 2 to 3 of rainfall.

Drought, Oldham

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Drought conditions in Oldham County were mostly Extreme Drought (D3) with a sliver in the west of Exceptional Drought (D4) at the beginning of July. With minimal precipitation of 1 to 2 across portions of the county up until the last week of July, these conditions led to the drought conditions worsening and the western half of the county in Exceptional Drought and the remainder in Extreme Drought. On July 12, a wildfire broke out in the county due to breezy winds, low relative humidity, and highly receptive and dry fuels. However, in the last few days of July the county received a majority of its rainfall for the month. With about 4 to 8 across the area, the drought was significantly improved by the end of July with only the western half of the county in Extreme Drought and the eastern half in Severe Drought (D2).

Drought, Potter

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Potter County at the beginning of July was in Extreme Drought across the western half of the county and then Severe Drought (D2) leading into Moderate Drought (D1) moving eastward. Minimal rainfall in the first three weeks of July lead to an increase in the Extreme Drought conditions across much of the southwest two-thirds of the county with Severe Drought in the rest. On July 3, a wildfire occurred due to strong winds, low relative humidity, and receptive fuels. A couple days of rainfall at the end of July lead to drought conditions improving across Potter County. In total about 3 to 6 of rainfall fell with the drought improving to mostly Severe Drought across the county.

Drought, Carson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Carson County started the month of July with the northeastern third to half in abnormally dry (D0) conditions. The southwest was in Moderate Drought (D1) with a very small portion in the southwest corner of the county in Severe Drought (D2). July was an abnormally hot and dry month with the area of D2 degrading to Extreme Drought and the area of D1 and D0 quickly reaching Severe Drought (D2) by the end of the second and third week. It wasn't until the very last 2 to 3 days of the month where the majority of the monthly rain fell and conditions improved to D1 for the majority of the county with the far northwest and southwest corners remaining in D2.

Drought, Deaf Smith

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The north-central to eastern two thirds of the county started the month in Extreme Drought (D3) with the remaining western to southwestern portion in Exceptional Drought (D4). July was an abnormally warm and dry month especially up until the last few days. By mid month the majority of the county was in D4, with the exception of a small portion in the northeast corner that stayed in D3. The southern half of the county received 1.5 to 3.5 by the end of the month mostly thanks to a rain event over the last few days of the month. During these last few days the rest of the county ended the month with a grand total of 3.5 to 7 of rain. This allowed some improvement mainly in the north and east becoming D3 and D2 once again, while the majority of the southern to western half stayed in D4.

Drought, Randall County

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County started the month with the west to northwest third of the county in Extreme Drought (D3) with the rest of the county in Severe Drought (D2). By mid month the entire county was in Extreme Drought with a portion of the west-central to southwest degraded to Exceptional Drought (D4). Although the majority of the month was abnormally warm and very dry, some relief came during the very last few days of the month where 3 to 6 of rain fell with some isolated areas seeing even more. This allowed the majority of the county to improve in drought category before going into the first week of Aug. A small sliver of the far southwest corner remained in D4 while with the south to southwest half in D3 still and the north to northeast half improving to D2 by the end of the month.

Drought, Armstrong

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

During the first half of the month the southwest two thirds of Armstrong County went from Severe Drought (D2) to Extreme Drought (D3) due to a dry start to the month. The other northeastern third went from Moderate Drought (D1) to Severe Drought (D2) at the same time. A late month rain event during the last few days led a one categorical improvement for all areas except for the far southern quarter to third of the county which remained in Extreme Drought (D3).

Drought, Collingsworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

A small area in the far southern portion of the county was in Severe Drought (D2) at the beginning of the month. The majority of the county was in Moderate Drought (D1) with a small area in the far northern portion of the county was only abnormally dry (D0). A few isolated areas of the county received just above 2 of rain for the month, while the rest of the county only received 0.5 to 1.5 of rain. With this still being between 1 and 2 below normal especially in the southern half of the county degradation were observed in drought conditions by the end of the month. The county ended with the far southwest corner in Extreme Drought (D3) and the rest of the county in Severe Drought (D2).

Drought, Donley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Donley County started the month of July primarily in Moderate Drought (D1) with the exception of a small portion in the far southwest corner that was in Severe Drought (D2). A few rainfall events during the month led to a spread of 1.5 to 3 of rain being received over the course of the month. This is still well below normal for the month of July and led to the area of Moderate Drought degrading to Severe Drought and the area of Severe Drought degrading to Extreme Drought (D3) in the far southwest by the end of the month. The one exception was a late in the month event led to the far northwest corner switching fright back to Moderate Drought by Aug 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048225, 1048226, 1048227, 1048228, 1048229, 1048230, 1048231, 1048232, 1048233, 1048234, 1048235, 1048236, 1048237, 1048238, 1048239, 1048240.